Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Undergone endocarditis surgery. Prescribed with warfarin. Planning to stop the medication. Is it correct?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6316 Questions
On August 16 I had endocarditis surgery. The cardiologist prescribed 12 weeks of warfarin and wrote that I should ideally be between 2 and 2.5. There has only been 3 days when the level was 2.3. The rest of the time, the level was around 1.7. I am proceding with the idea that after 12 weeks, I can stop taking the warfarin regardless of the history of the levels achieved. Is this correct?
Posted Tue, 29 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Please find detailed answer below.

Detailed Answer:
Thanks for writing in to us.

I have read through your query in detail.

You might be aware that Warfarin is used to prevent blood clots from forming or growing larger in your blood and blood vessels. It is prescribed for endocarditis treatment and in people with certain types of irregular heartbeat, people with prosthetic (replacement or mechanical) heart valves, and people who have suffered a heart attack. Warfarin is also used to treat or prevent venous thrombosis (swelling and blood clot in a vein) and pulmonary embolism (a blood clot in the lung). Warfarin is in a class of medications called anticoagulants ('blood thinners'). It works by decreasing the clotting ability of the blood.

The goal of anticoagulant therapy with warfarin is to administer the lowest effective dose of the drug to maintain the target international normalized ratio (INR). It is usual to continue warfarin and monitor INR levels at 2 - 2.5. Treatment with warfarin is recommended for at least 3 months. After 3 months of therapy, we evaluate the risk-benefit ratio of continuation treatment for the individual patient. Please discuss stopping warfarin with your cardiologist.

Warfarin prevents blood from clotting so it may take longer than usual for you to stop bleeding if you are cut or injured. Avoid activities or sports that have a high risk of causing injury. Call your doctor if bleeding is unusual or if you fall and get hurt, especially if you hit your head. If your doctor tells you to stop taking warfarin, the effects of this medication may last for 2 to 5 days after you stop taking it.

Hope your query is answered.
Do write back in case of doubts.

Dr. Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor